Alert archive / Oklahoma / Flash Flood Warnings in 1994

Flash Flood Warning 33, NWS Tulsa, OK

November 9, 1994LeFlore County, Oklahoma; Sebastian County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Nov 9, 1994, 8:39 AM CST for LeFlore County, Oklahoma; Sebastian County, Arkansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 1994, 8:39 AM CST (14:39 UTC)
Expired
Nov 9, 1994, 11:45 AM CST
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Sebastian County, AR, LeFlore County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 2.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1994-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1994-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
-288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 091440
FFWTUL
ARC131-OKC079-091745-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
839 AM CST WED NOV 9 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN WEST CENTRAL ARKANSAS
 
   ...NORTHERN SEBASTIAN COUNTY
 
 
IN SOUTHEAST OKLAHOMA
 
   ...NORTHERN LE FLORE COUNTY
 
AT 835AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW MODERATE TO
HEAVY RAINS MOVING OVER NORTHEAST LE FLORE COUNTY AND NORTHERN SEBASTIAN
COUNTY ARKANSAS. RADAR ESTIMATES AND SURFACE OBSERVATIONS INDICATE THAT
FROM 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN IN THIS AREA DURING THE
MORNING. THE GROUND IS SATURATED AND THE WATER WILL CONTINUE TO RUNOFF
AND FILL THE CREEKS IN THE AREA. LOW LYING AREAS AND LOW WATER CROSSINGS
ON COUNTY ROADS WILL REMAIN FLOODED DURING THE MORNING. THE RAINS SHOULD
TAPER OFF AND END BY LATE MORNING.
 
THERE WILL ALSO CONTINUE TO BE STREET FLOODING PROBLEMS IN AND AROUND
THE FORT SMITH AREA. THE POTEAU RIVER THAT RUNS THROUGH THE AREA WILL
ALSO RISE RAPIDLY DURING THE MORNING.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS LIKELY OR HAS BEEN
REPORTED.  STAY ALERT AND WATCH FOR RAPIDLY RISING WATER.
REMEMBER...IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO THE
NEAREST STREAM...CREEK OR RIVER WHICH CAN BECOME A KILLER DURING
PERIODS OF HEAVY RAIN.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.  THE WATER
MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.  IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABANDONED IT QUICKLY.  THEN
MOVE TO HIGHER GROUND.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 4:15 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 9, 4:15 AM CST, 4 hours 24 minutes before
FPUS3 KTUL 091015
AFDTUL

AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
415 AM CST WED NOV 9 1994

RUNNING A BIT BEHIND THIS MRNG. HAVE BEEN DEBATING ABT WHETHER TO
ISSUE FFA OR NOT. NOT REALLY SOLD ON THE IDEA. DON'T FEEL LIKE
HVY
 RAIN THREAT IS THAT GREAT. PRECIP IS MVG FAIRLY FAST ALTHO
THERE HAS BEEN SOME TRAINING OF ECHOES. MDLS FCST UPR SYSTEM TO
MV THRU THE FA TDY W/MOST OF THE FORCING EXITING ERN OK BY AFTN.
THIS SHOWN NICELY IN UPR JET FCST AS RR QUAD OVR ERN OK THIS MRNG
IS REPLACED BY LR QUAD THIS AFTN. BACK EDGE OF PRECIP IS ALREADY
MVG INTO NWRN PART OF FA...ALTHO COULD SEE SOME LEFT OVR LGT
PRECIP STILL MV NEWD OVR NE OK THIS MRNG. THINK THAT PRECIP WL
END IN SE OK DURG THE AFTN. BUT W/LATEST SAT PIX SHOWING ENTIRE
LINE LIGHTING UP IN NRN TX AND THESE CELLS MVG NEWD TWD SERN OK
COULD SEE SOME ISO 1.0 TO 1.5 IN RAINS. THAT MAKES ME A LITTLE
NERVOUS SINCE THAT SAME AREA JUST HAD UP TO 11 IN THIS PAST
WEEKEND AND FFG VALUES ARE STILL PRETTY LOW...SO HV DECIDED TO
ISSUE FFA. THEN DAY SHIFT CAN TRIM DOWN IF PRECIP DIMINISHES AS
XPCTD.

FNT CONTS SEWD PROGRESS THIS MRNG. COLDER AIR MVG SWD COMBINED
W/SKIES STAYING MSTLY CLDY TDY SHLD RESULT IN QUITE A FEW AREAS
SEEEING MRNG HIGHS. SO WL TAKE LAST MINUTE LOOK AT MESONET BEFORE
MAKING UP MY MIND ON MAXES.

AFT TDY WX SHLD QUIET DOWN. NGM STILL SHOWS SOME DECENT LO LVL RH
THRU 48 HRS SO W/HEATING ON THU WLD XPCT TO SEE A GOOD CU FIELD
AND WL CALL IT PTLY CLDY. TEMPS LOOK LIKE THEY SHLD BE AT OR
SLGTLY BLO NRML AND ONLY MADE SLGT ADJ TO FWC NMBRS AS FAN LOOKED
A BIT TOO COOL.

PRELIM NUMBERS
TUL 56/38/61 200    MLC 58/40/63 500
BVO 52/34/61 100    IDB 74/45/63 710

07

.TUL...FLASH FLOOD WATCH ZNS 72/74>77.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 10:44 PM CSTSevere Thunderstorm WarningTSAOsage46 min
Nov 8, 11:15 PM CSTSevere Thunderstorm WarningTSAWashington45 min
Nov 8, 11:35 PM CSTSevere Thunderstorm WarningTSANowata55 min
Nov 9, 4:45 AM CSTFlash Flood WarningTSALeFlore4 hr

Nearby

Flash Flood Warnings in Oklahoma, 1994Flash Flood Warnings in Arkansas, 1994Every flash flood warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.